If I Take Amlodipine, A Calcium Channel Blocker, What Will Happen To My Bones? I Take Calcium.

Question

Asked by Patricia

If I Take Amlodipine, A Calcium Channel Blocker, What Will Happen To My Bones? I Take Calcium.

I am elderly and pre-osteoporosis in my hips. My doctor prescribed Amlodipine for high systolic blood pressure/low diastolic pressure. I take calcium to build my bones. Amlodipine is a calcium channel blocker. What will happen to my bones if I take Amlodipine? Do you have any suggestions?.........Patricia

Answer

Hi Patricia, welcome... I would discuss this with your Dr. to be sure. According to Harvard Health Publications: "People taking calcium-channel blockers or beta blockers should discuss taking calcium with their doctors because it can reduce the effectiveness of these drugs." You'd also want to ask if it will have an affect on your bones. It seems that the possible affect from these drugs on bone metabolism is small, or it could depend on the type of calcium-channel blocker you may be taking. Please check with your Dr. to get a definitive answer.

Here's the full article that mentions this quote about calcium channel blockers above from Harvard: http://www.health.harvard.edu/newsweek/What_you_need_to_know_about_calcium.htm

Good luck...

Answered by Pam Flores